Alert archive / Kansas / Areal Flood Warnings in 2021

Areal Flood Warning 52, NWS Wichita, KS

July 26, 2021Harvey County, McPherson County, Kansas

NWS Wichita, KS issued this areal flood warning at Jul 26, 2021, 5:52 PM CDT for Harvey County, McPherson County, Kansas. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2021, 5:52 PM CDT (22:52 UTC)
Expired
Jul 26, 2021, 10:00 PM CDT
In force
4 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

Counties Harvey County, KS, McPherson County, KS

The radar

The Wichita radar (KICT), 68 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 6:00 PM CDTHEAVY RAIN 3.083 Ene Mcpherson, KSFACEBOOK REPORT OF 3.08 INCHES IN LESS THAN TWO HOURS.
Jul 26, 6:45 PM CDTHEAVY RAIN 3.183 E Mcpherson, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.9 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2021-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 95 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2021-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
95 J/kg
Mixed-layer CIN
-210 J/kg
Mixed-layer LCL
1152 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

127 
WGUS43 KICT 262252
FLWICT

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wichita KS
552 PM CDT Mon Jul 26 2021

KSC079-113-270300-
/O.NEW.KICT.FA.W.0052.210726T2252Z-210727T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harvey KS-McPherson KS-
552 PM CDT Mon Jul 26 2021

The National Weather Service in Wichita has issued a

* Flood Warning for...
  McPherson County in central Kansas...
  Northern Harvey County in south central Kansas...

* Until 1000 PM CDT.

* At 552 PM CDT, Doppler radar indicated strong storms producing 
  very high rainfall rates that will likely lead to flooding.

* Some locations that will experience flooding include...
  Newton, Mcpherson, Hesston, North Newton, Moundridge, Inman, 
  Galva, Canton, Walton, Windom and Mcpherson Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around, don't 
drown.

&&

LAT...LON 3848 9792 3849 9737 3817 9737 3817 9723
      3807 9725 3807 9770 3817 9770 3817 9792

$$

Lawson
1 follow-up statement
634 
WGUS83 KICT 270255
FLSICT

Flood Statement
National Weather Service Wichita KS
955 PM CDT Mon Jul 26 2021

KSC079-113-270305-
/O.EXP.KICT.FA.W.0052.000000T0000Z-210727T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harvey KS-McPherson KS-
955 PM CDT Mon Jul 26 2021

...FLOOD WARNING WILL EXPIRE AT 10 PM CDT THIS EVENING FOR MCPHERSON 
AND NORTHERN HARVEY COUNTIES...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

LAT...LON 3848 9792 3849 9737 3817 9737 3817 9723
      3807 9725 3807 9770 3817 9770 3817 9792

$$

Lawson

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this areal flood warning went out at Jul 26, 3:45 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 26, 3:45 PM CDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
345 PM CDT Mon Jul 26 2021

.MESOSCALE DISCUSSION...
Issued at 343 PM CDT Mon Jul 26 2021

Isolated to small clusters of thunderstorms will continue developing
across central and south-central Kansas this afternoon, within an
axis of high precipitable water (1.75 - 2 inches) and strong
instability (MLCAPE of 2500-3500 J/KG). Mid-level winds in the
atmosphere remain rather weak, therefore storm motions will be very
slow and chaotic resulting in localized very heavy rainfall rates.
Steep low-level lapse rates and the high PW airmass will be
conducive to producing gusty winds up to 40-45 mph and outflow
boundaries which new storms will develop off of. These storms are
producing plenty of cloud to ground lightning strikes, which is
particularly relevant to those working/playing outdoors. Storm
activity should begin to diminish toward or after sunset with loss
of diurnal heating.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 343 PM CDT Mon Jul 26 2021

Highlights:

1) Scattered showers and storms this afternoon and evening (see
Mesoscale Discussion above)

2) Persistent heat with heat indices of 100-105

A ridge continues to move into the Plains to cover the western half
of the CONUS. This will be a dominant player for the week. High
temperatures should climb above seasonal normal values (92-93
degrees) for Tuesday through Thursday. The warmest days of the week
will be Wednesday and Thursday where highs could reach the century
mark. Heat index calculations peak at 100-105. Wednesday and
Thursday are expected to have the best potential to reach Heat
Advisory criteria. Values for Tuesday are shy/closer to 100. It is
possible that the number of consecutive days of heat indices within
the 100-105 range could prompt subsequent shifts to issue a heat
headline. Dew points will be another factor to consider though in
terms of any level of drying that may occur which can even be found
inconsistently in the observations across the central portions of
the state today. Wind speeds should range from 5-15 mph offering
little relief. Remember these safety tips: Stay hydrated. Avoid
exercising or other extracurricular outdoor activities from 11A-6P
if possible. If you work outdoors, take additional breaks and make
sure to keep hydrating after the work day is over.

.LONG TERM...(Friday through Monday)
Issued at 343 PM CDT Mon Jul 26 2021

Highlights:

1) Persistent heat with highs near 100 Friday & Saturday

2) Chances for showers and thunderstorms Saturday night & Sunday
night

3) Slightly cooler on Sunday

Challenges and changes: Precipitation chances for the weekend

The persistent ridge will remain in place for Friday. Summertime
heat continues as high temperatures stay in a range from 94-103
degrees for Friday and Saturday. A trough deepens over eastern
Canada and sends a front across this weekend. The timing appears to
be Saturday afternoon. This feature is not much to speak of with the
latest blend of models decreasing even the slight chances that were
in there from the previous forecast. If something changes with the
wave and respective front that will move through Saturday, then the
precipitation chances could increase. Slightly cooler air is
forecast to move in for Sunday behind the front with highs dropping
by roughly five degrees. While there may not be widespread
precipitation, most people would probably not complain for even the
small bit of a "cool" down.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 100 PM CDT Mon Jul 26 2021

Some MVFR conditions are expected throughout the period as ceilings
between 1,000-3,000 feet are possible.

There's a chance for showers and storms  across the southern
portions of the CWA this afternoon and evening. We mentioned thunder
in for Wichita and Hutchinson through 23z this evening. Additionally,
we added thunder to Salina as well due to a growing cumulus field
and some low level confluence. Conditions should clear overnight
where a few clouds may remain over the western half of the CWA
through the night.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    72  95  74  96 /  10  10   0   0
Hutchinson      71  96  73  97 /  10  10   0   0
Newton          71  95  73  95 /  10  10   0   0
ElDorado        72  93  74  95 /  10  10   0   0
Winfield-KWLD   73  94  74  96 /  20  10   0   0
Russell         70  98  73  98 /  10   0   0   0
Great Bend      70  98  71  94 /  10   0   0   0
Salina          71  97  74 100 /  10  10   0   0
McPherson       70  96  72  96 /  10  10   0   0
Coffeyville     73  93  74  95 /  20  10   0   0
Chanute         73  93  74  95 /  10  10   0   0
Iola            73  93  74  94 /  10  10   0   0
Parsons-KPPF    73  93  74  95 /  20  10   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

MESOSCALE...JMC
SHORT TERM...VJP
LONG TERM...VJP
AVIATION...CRW
Hazardous weather outlook, Jul 26, 4:06 PM CDT, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
406 PM CDT Mon Jul 26 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-272115-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
406 PM CDT Mon Jul 26 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Evening and Tonight

Scattered thunderstorms this evening will be capable of producing
outflow winds around 40 mph and locally heavy rainfall which could
cause minor flooding. The threat for storms diminishes after sunset.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Heat indices above 100 degrees are possible for Tuesday afternoon
across the area. However, the more intense heat is expected to
return on Wednesday and continue through Friday when heat indices
each afternoon will range from 102 to 106 degrees.

There is a slight chance for thunderstorms Saturday night and Sunday
night. If storms develop, they will have the potential for gusty
winds and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Local storm report, Jul 26, 5:03 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
503 PM CDT MON JUL 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     FLOOD            3 SSW DOWNTOWN WICHITA  37.65N 97.35W
07/26/2021                   SEDGWICK           KS   PUBLIC

            FLOODED ROADWAY, VIDEO SENT VIA TWITTER.

&&
Local storm report, Jul 26, 5:05 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
505 PM CDT MON JUL 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     FLOOD            2 E WICHITA EISENHOWER  37.67N 97.40W
07/26/2021                   SEDGWICK           KS   PUBLIC

            FLOODING ABOVE THE STREET CURVE REPORTED.

&&
Local storm report, Jul 26, 5:07 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
507 PM CDT MON JUL 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     FLOOD            3 SW DOWNTOWN WICHITA   37.65N 97.38W
07/26/2021                   SEDGWICK           KS   EMERGENCY MNGR

            PAWNEE BETWEEN WEST AND MERIDIAN IS
            COMPLETELY FLOODED.

&&
Special weather statement, Jul 26, 5:09 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Wichita KS
509 PM CDT Mon Jul 26 2021

KSZ069-083-262300-
Butler KS-Sedgwick KS-
509 PM CDT Mon Jul 26 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Western Butler County in south central Kansas...
  Northeastern Sedgwick County in south central Kansas...

* Until 600 PM CDT.

* At 508 PM CDT...National Weather Service Doppler radar was
  tracking a strong thunderstorm with locally heavy rainfall near
  Benton. This storm was nearly stationary.

Torrential rainfall and wind gusts up to 50 mph will be possible
with this storm.

* Locations impacted include...
  Wichita, El Dorado, Andover, Augusta, Bel Aire, Towanda, Benton,
  Whitewater, Kechi, Potwin, Northeast Wichita, Santa Fe Lake,
  Augusta Municipal Airport, El Dorado Airport and Jabara Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

LAT...LON 3778 9731 3791 9721 3791 9716 3792 9715
      3799 9715 3805 9711 3776 9673 3755 9703
TIME...MOT...LOC 2208Z 126DEG 2KT 3776 9705

CARUSO
Special weather statement, Jul 26, 5:19 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Wichita KS
519 PM CDT Mon Jul 26 2021

KSZ068-083-262315-
Harvey KS-Sedgwick KS-
519 PM CDT Mon Jul 26 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Central Harvey County in south central Kansas...
  North central Sedgwick County in south central Kansas...

* Until 615 PM CDT.

* At 515 PM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall over Sedgwick...
  moving south at 5 mph.

This storm will be capable of torrential rainfall rates and wind
gusts up to 50 mph.

* Locations impacted include...
  Newton, Park City, Valley Center, Hesston, Halstead, North Newton,
  Sedgwick, Bentley and Newton Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

LAT...LON 3816 9751 3808 9715 3784 9729 3791 9760
TIME...MOT...LOC 2218Z 002DEG 6KT 3796 9743

CARUSO
Special weather statement, Jul 26, 5:21 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Wichita KS
521 PM CDT Mon Jul 26 2021

KSZ051-262315-
McPherson KS-
521 PM CDT Mon Jul 26 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Central McPherson County in central Kansas...

* Until 615 PM CDT.

* At 518 PM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall near Mcpherson...
  moving south at 10 mph.

Torrential rainfall rates and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Mcpherson, Moundridge, Inman, Galva, Canton and Mcpherson Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

LAT...LON 3851 9778 3850 9741 3818 9740 3819 9778
TIME...MOT...LOC 2220Z 349DEG 10KT 3835 9760

CARUSO

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 3:15 PM CDTSpecial Weather StatementICTSumner60 min
Jul 26, 3:20 PM CDTSpecial Weather StatementICTSaline55 min
Jul 26, 4:05 PM CDTSpecial Weather StatementICTSedgwick55 min
Jul 26, 4:14 PM CDTSpecial Weather StatementICTEllsworth, Lincoln, Saline61 min
Jul 26, 4:28 PM CDTAreal Flood WarningICTSedgwick5 hr
Jul 26, 4:42 PM CDTSevere Thunderstorm WarningICTButler, Sedgwick14 min
Jul 26, 5:09 PM CDTSpecial Weather StatementICTButler51 min
Jul 26, 5:19 PM CDTSpecial Weather StatementICTHarvey56 min
Jul 26, 5:21 PM CDTSpecial Weather StatementICTMcPherson54 min
Jul 26, 6:17 PM CDTSpecial Weather StatementICTHarvey, McPherson, Rice28 min
Jul 26, 6:50 PM CDTSpecial Weather StatementICTReno25 min

Nearby

Areal Flood Warnings in Kansas, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.